(NaturalNews) Dutch researchers from the University of Groningen have found that anti-cancer drugs such as anthracyclines not only damage the heart, but continue to worsen the heart over time.
According to the researchers' study in the Annals of Oncology, doctors already knew that anthracyclines caused heart damage, but were unaware that the damage persisted and worsened for years following treatment.
The researchers conducted follow-ups on children and young adults who were treated with moderate to high doses of the bone tumor-treating drug doxorubicin (an anthracycline) an average of 20 years ago. More than a quarter of the study subjects had a heart defect called systolic dysfunction, while nearly half had a different defect called diastolic dysfunction -- and both defects were much worse than had been noted in previous follow-ups. The patients also experienced a reduction in heart rate versatility -- the alternation in beat-to-beat heart rate -- which can mean trouble.
Lead researcher Dr. Inge Brouwer says, "Our results suggest that after treatment with anthracyclines, there is an ongoing deterioration of cardiac function, and it is possible that this deterioration will continue." Brouwer calls for patients treated with the dangerous but effective cancer drug to have regular cardiac monitoring performed for the rest of their lives.
Though patients currently being treated with anthracyclines are typically given lower doses than in the past, higher doses are sometimes recommended, and the UK children's cancer study group says it recognizes the need for all children and adolescents treated with the drugs to be given lifelong cardiac monitoring.
Cancer industry critic Mike Adams added, "This is yet another example of the way in which the cancer industry knowingly harms the health of patients, destroying the function of their organs and immune systems through toxic chemotherapy and dangerous drugs that provably do nothing to save lives."
Have comments on this article? Post them here:
people have commented on this article.